Colorado, 2015

Winter Storm in Colorado, February 10 to 11, 2015

February 10 to 11, 2015 · NWS PUB · 4 events in 4 counties and zones

A storm system produced heavy snow accumulations across portions of southern Colorado. Maysville and Monarch Pass (Chaffee County).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A storm system produced heavy snow accumulations across portions of southern Colorado. Some of the higher reported snow totals included: 6 to 10 inches near Walsenburg (Huerfano County)...Sargents (Saguache County)...Woodland Park and Cripple Creek (Teller County)...Salida...Maysville and Monarch Pass (Chaffee County). In the Winter Storm Warning areas 8 to 10 inches was noted near Rye (Pueblo County) and across the higher elevations of the northern Sangre de Cristo Mountains and Wet Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 10, 9:01 PM MST, 59 minutes earlier.

Area forecast discussion, Feb 10, 9:01 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
901 PM MST TUE FEB 10 2015

.UPDATE...
ISSUED AT 843 PM MST TUE FEB 10 2015

UPDATED THE FORECAST BASED ON CURRENT RADAR AND OBSERVATION
TRENDS. THE HEAVIEST PRECIPITATION IS CURRENTLY SET UP ACROSS
FREMONT COUNTY...INTO SOUTHERN EL PASO COUNTY AND SHOULD CONTINUE
FOR THE NEXT SEVERAL HOURS AS THE UPPER SYSTEM SLIDES ACROSS THE
AREA. SNOW LEVELS HAVE BEEN TRICKY...WITH BANDING AND CONVECTIVE
BURSTS BRINGING THEM DOWN TEMPORARILY TO AROUND 6500 FEET. MOST
PLACES HAVE SEEN SNOW ABOVE 8000 FEET SO FAR...BUT THEY SHOULD
LOWER TO AROUND 6000 FEET THROUGH MIDNIGHT.  MOZLEY

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 400 PM MST TUE FEB 10 2015

...GOOD PRECIPITATION EVENT FOR PARTS OF THE MOUNTAINS AND ADJACENT
PLAINS...

SATELLITE AND RADAR SHOWS THINGS BEGINNING TO TAKE SHAPE FOR A GOOD
PRECIPITATION EVENT FOR PARTS OF THE AREA.  SATELLITE SHOWS A TROUGH
DROPPING SOUTHEAST...SLOWLY DIGGING AND STRENGTHENING.  RADAR SHOWS
EARLY BANDS OF PRECIPITATION BEGINNING TO FORM.  WINDS ALONG THE
SOUTHERN FRONT RANGE ARE COMING AROUND FROM THE EAST AND
STRENGTHENING.  BLENDED SATELLITE PICTURES THAT CALCULATE THE AMOUNT
OF MOISTURE AVAILABLE FOR PRECIPITATION ALL SHOW GENEROUS AMOUNTS
FOR THIS TIME OF YEAR.  WITH A GOOD SOURCE OF UPPER LIFT ON THE
WAY...GOOD MOISTURE AVAILABLE AND DEVELOPING LOW LEVEL EASTERLY
FLOW...ALL SIGNS ARE POSITIVE THAT MANY OF THE MOUNTAIN AREAS AND
ADJACENT PLAINS WILL SEE A GOOD PRECIPITATION EVENT BETWEEN NOW AND
NOON TOMORROW.  LOOKS LIKE MANY OF THE PLAINS AND MOUNTAIN AREAS
FROM THE I-25 CORRIDOR WESTWARD WILL SEE ANYWHERE FROM ABOUT A
QUARTER INCH OF LIQUID PRECIPITATION UP TO ABOUT AN INCH IN SOME THE
EASTERN MOUNTAIN AREAS.  ELSEWHERE...AMOUNTS WILL BE CONSIDERABLY
LIGHTER.

SNOW LEVEL IS A BIG QUESTION WITH THIS ONE.  AIRMASS COMING IS IN IN
NOT VERY COLD.  AFTER SOME INITIAL RAIN...WOULD EXPECT SNOW LEVELS TO
DROP DOWN TO AT LEAST 6000 FEET TONIGHT.  HOWEVER...IN AREAS WHERE
THE PRECIPITATION GETS HEAVY ENOUGH...IT COULD GO DOWN TO NEAR
4500 FEET.  THE HEAVIEST SNOW SHOULD FALL OVER THE WET MOUNTAINS...
PARTS OF FREMONT COUNT...THE WET MOUNTAIN VALLEY AND THE NORTHERN
SANGRE DE CRISTOS.  THESE AREAS SHOULD SEE 6 O 12 INCHES WITH LOCALLY
HEAVIER AMOUNTS.  THE MOUNTAIN AREAS ADJACENT TO THIS AREA SHOULD
SEE 4 TO 8 WITH LOCALLY HEAVIER.  FOR THE SPRINGS PROPER...PROBABLY
1 TO 3...MUCH MORE THE HIGHER UP YOU GO.  FOR PUEBLO
PROPER...PROBABLY ONLY AN INCH OR LESS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 400 PM MST TUE FEB 10 2015

AT THIS TIME...LONGER TERM METEOROLOGICAL ISSUES APPEAR TO BE AMOUNT
OF IMPACT THAT NEXT UPPER DISTURBANCE WILL HAVE ON THE FORECAST
DISTRICT BY EARLY NEXT WEEK AS WELL AS WINDS AND TEMPERATURES.

LONGER TERM FORECAST MODEL SOUNDINGS...COMPUTER SIMULATIONS AND PV
ANALYSIS SUGGESTS THAT BASICALLY DRY NORTHWESTERLY UPPER FLOW WILL
BE NOTED OVER THE FORECAST DISTRICT FROM WEDNESDAY NIGHT INTO THE
WEEKEND AS UPPER RIDGING PREVAILS OVER CALIFORNIA AND THE
SOUTHWESTERN UNITED STATES DURING THIS TIME-FRAME AND THIS WILL BE
REFLECTED IN GRIDS/ZONES.

IN COMBINATION WITH THE GENERALLY DRY CONDITIONS ANTICIPATED OVER
THE CWA FROM WEDNESDAY NIGHT INTO THE WEEKEND...EXPECT THAT
TEMPERATURES WILL RUN ABOVE MID FEBRUARY CLIMATOLOGICAL AVERAGES
DURING THIS TIME-FRAME WITH WARMEST CONDITIONS PROJECTED TO OCCUR ON
SATURDAY.

A STORM SYSTEM HAS THE POTENTIAL TO IMPACT THE FORECAST DISTRICT
WITH UNSETTLED METEOROLOGICAL CONDITIONS FROM MONDAY INTO NEXT
TUESDAY(ESPECIALLY IF THE 12Z GFS40 VERIFIES).  THIS SYSTEM WILL BE
CAPABLE OF PRODUCING INCREASED PRECIPITATION CHANCES(INCLUDING
ACCUMULATING SNOW) AS WELL AS A RETURN TO BELOW SEASONAL
TEMPERATURES WITH COOLEST TEMPERATURES OF THE LONGER TERM
ANTICIPATED BY NEXT TUESDAY.  FINALLY...GUSTY WINDS WILL BE
POSSIBLE THURSDAY NIGHT AND THEN AGAIN BY NEXT MONDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 350 PM MST TUE FEB 10 2015

VFR CONDITIONS EXPECTED ALL AREAS THROUGH EARLY EVENING. SHOULD SEE
SNOW SPREAD INTO THE CENTRAL MOUNTAINS AND PIKES PEAK REGION EARLY
THIS EVENING...WITH RAIN DEVELOPING AT KCOS 00Z-02Z. SWITCH OVER TO
SNOW AND IFR AT KCOS MAY OCCUR AROUND 02-03Z...WITH IFR CONDITIONS
INTO WEDNESDAY MORNING. SHOWERS WILL SPREAD SOUTHWARD INTO THE KPUB
AREA BY 03Z...WITH MVFR CIGS AND MAINLY RAIN UNTIL UNTIL 09Z-12Z
WEDNESDAY MORNING...WHEN A SWITCH OVER TO SNOW WILL BRING A PERIOD
OF IFR CIGS/VIS. KALS WILL STAY VFR UNTIL 06Z...THEN PERIODS OF SNOW
SHOWERS AND IFR CONDITIONS INTO EARLY WED MORNING. MOUNTAINS WILL
BECOME OBSCURED ALL AREAS BY LATE AFTERNOON...WITH IFR/LIFR
CONDITIONS OVERNIGHT INTO MIDDAY WED. SNOWFALL ACCUMULATIONS WILL
RANGE FROM AN INCH OR TWO AT KCOS...MAINLY ON GRASSY SURFACES...TO
UNDER AN INCH AT KPUB...TO AROUND 2 INCHES AT KALS BY LATE WEDNESDAY
MORNING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 AM MST WEDNESDAY FOR COZ072-073-
077>080.

WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR COZ060>066-
074>076.

WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR COZ081-082.

&&

UPDATE...MOZLEY
Hazardous weather outlook, Feb 10, 5:01 PM MST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
501 PM MST TUE FEB 10 2015

COZ058>089-093>099-120015-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
501 PM MST TUE FEB 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

AN UPPER LEVEL STORM SYSTEM IS FORECAST TO MOVE ACROSS COLORADO
TONIGHT INTO WEDNESDAY BRINGING PERIODS OF MODERATE TO HEAVY SNOW
OVER PORTIONS OF CENTRAL COLORADO. EXPECT HIGH ELEVATION SNOW TO
DEVELOP OVER THE PALMER DIVIDE THIS EVENING...WITH A BAND DEVELOP
SOUTHWARD ALONG THE HIGHWAY 50 CORRIDOR BY MIDNIGHT. SNOW LEVELS
WILL INITIALLY BE HIGH...ABOVE 8000 FEET...LOWER TO AROUND 5000
FEET BY WEDNESDAY MORNING. THE HEAVIEST SNOW IS FORECAST TO OCCUR
ALONG THE HIGHWAY 50 CORRIDOR...FROM MONARCH PASS...THROUGH
BIGHORN SHEEP CANYON TO NEAR PUEBLO WEST...AND SOUTH ALONG THE
SANGRE DE CRISTO AND WET MOUNTAINS. GIVEN THE WARM ATMOSPHERIC
CONDITIONS AND HIGH INITIAL SNOW LEVELS...AREAS ABOVE 8000 FEET
COULD SEE 8 TO 12 INCHES OF HEAVY WET SNOW...WHILE AREAS ABOVE
6000 FEET WILL SEE AROUND 4 TO 8 INCHES. THERE IS ALSO A
CONVECTIVE NATURE TO THIS SYSTEM...ESPECIALLY THIS EVENING...WHICH
MAY HELP PRODUCE BANDING AND HEAVY SNOW BURSTS...WITH LOCALLY
HIGHER AMOUNTS THAN CURRENTLY FORECAST UNDER ANY SNOW BANDS AND
BURSTS THAT DEVELOP. LOCATIONS 5000 FEET AND LOWER WILL LIKELY
SEE RAIN THROUGHOUT MUCH OF THE NIGHT...WITH SOME LIGHT SNOW
MIXING IN BY WEDNESDAY MORNING AS COLD AIR MOVES INTO THE REGION.

SLICK ROADWAYS DUE TO WET SNOW PACK AND REDUCED VISIBILITIES DUE
TO HEAVY SNOW RATES OF UP TO 2.5 INCHES PER HOUR ARE POSSIBLE
TONIGHT...ESPECIALLY ALONG HIGHWAY 50 WEST OF CANON CITY...AND
COLORADO HIGHWAY 69 THROUGH THE WET MOUNTAIN VALLEY. EXTREME
CAUTION IS ADVISED IF DRIVING THROUGH THESE AREAS OVERNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 4 INCHES ARE EXPECTED
WEDNESDAY MORNING. SNOW SHOULD WIND DOWN FROM NORTH TO SOUTH BY
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER THE MOUNTAINS...VALLEYS AND I-25 CORRIDOR TONIGHT.

88/88

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
February 10, 10:00 PM MST to February 11, 9:00 AM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
February 10, 10:00 PM MST to February 11, 9:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
February 10, 10:00 PM MST to February 11, 9:00 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
February 10, 10:00 PM MST to February 11, 9:00 AM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559915, 559917, 559925, 559927.